Article Text

PDF
CASE REPORT
Comfrey herbal remedy causing second-degree heart block: do not be outfoxed by digitalis
  1. Mathew Kurian Vithayathil,
  2. Matthew Edwards
  1. Department of Accident and Emergency, King's College Hospital, London, UK
  1. Correspondence to Dr Mathew Kurian Vithayathil, mathew.vithayathil{at}doctors.org.uk

Summary

A previously well woman aged 63 years presents to the emergency department with vomiting, palpitations and 3 presyncopal episodes. She had no previous medical or cardiac history, with the patient stating that she tried a herbal remedy of boiled comfrey leaves for insomnia 18 hours before arrival to the department. Her ECG showed multiple abnormalities, including bradycardia, second-degree atrioventricular node block, Mobitz Type 2, a shortened QT interval, downsloping ST depression and presence of U waves. After viewing the images of comfrey and foxglove, it highlighted the possibility of mistaken ingestion of Digitalis, containing the organic forms of cardiac glycosides, such as digoxin and digitoxin. Raised serum digoxin levels confirmed this. The patient was haemodynamically stable, and given digoxin-binding antibodies. After 5 days of cardiac monitoring, her ECG returned to normal rhythm, and she was discharged home.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors MKV and ME saw and treated the patient in accident and emergency. They wrote the case report, and researched the literature around the presentation.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.